Nebraska, 2023Flash Flooding in Nebraska, August 25, 2023
August 25, 2023 · NWS CYS · 2 events in 1 county or zone
Very heavy rain fell across Cheyenne County the morning of 25 August, leading to flash flooding in and around Sidney Nebraska. Widespread rainfall was ongoing with remnants of Tropical Storm Harold moving through the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rain fell across Cheyenne County the morning of 25 August, leading to flash flooding in and around Sidney Nebraska. Widespread rainfall was ongoing with remnants of Tropical Storm Harold moving through the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 25, 4:40 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 25, 4:40 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
540 AM MDT Fri Aug 25 2023
.SHORT TERM...(Today through Sunday)
Issued at 425 AM MDT Fri Aug 25 2023
Key Impact Messages:
1) Areas of widespread showers and thunderstorms capable of
producing heavy rainfall may impact locations along I-80 corridor
from Albany to Kimball. A Flash Flood Watch has been issued for
these areas
2) Scattered showers and thunderstorms likely across the region
Saturday and Sunday. Some brief periods of heavy rainfall may
occur in the strong cores.
3)Temperatures will be much cooler today through the weekend with
the abundant cloud cover and threat of rain.
Hazard Discussion: A Flash Flood Watch remains in effect for
portions of SE Wyoming as heavy rainfall is expected as the
leftover low pressure center of what once was Tropical Storm
Harold moves through SE Wyoming and interacts with a southward
moving frontal boundary. While areas in the Flash Flood Watch are
where the highest confidence remains for heavy rainfall that may
lead to flash flooding, the gradient between +2" and less than 1"
remains very tight, especially across Laramie county. The
difference will be where the boundary positions itself and what
areas see continuous light to moderate stratiform rain versus
multiple bands of convective elements. Regardless, accumulating
rainfall that may lead to Flash Flooding is likely throughout the
watch area.
Weather Details: Water vapor shows the center of remnants of
Harold moving into western Colorado with moisture advecting into
much of the region this morning. This tropical airmass has kept
overnight temperatures warm across SE Wyoming and the Nebraska
Panhandle. The frontal boundary beginning to move into the region
from the north. Ahead of the frontal boundary, radar trends over
the last hour show broken cluster of the thunderstorms developing
over Cheyenne county near Sidney and extending back toward the
SSW. Brief periods of heavy rainfall will occur in these storm
clusters. Elsewhere radar echos are slowly beginning to develop
over north central Colorado and expand north toward the
Colorado/Wyoming border. This overall trend should continue
through the early morning ours and spread across much of the south
Laramie Range and SE Wyoming.
Discussion: Main weather impact will be the threat of heavy
rainfall today across much of SE Wyoming and the southern Nebraska
Panhandle. A deep tropical airmass associated with the remnants
of what was Tropical Storm Harold has pushed PWAT values well
above 1" across much of the region with PWAT values ranging from
1.25" to 1.5" across SE Wyoming and the southern Nebraska
Panhandle. This deep moisture source will advect over both a
surface boundary and easterly upslope flow will create areas of
heavy rainfall. The forecast challenge will be where the surface
boundary hangs out today and when the easterly flow develops. Much
of the region should see precipitation chances but all the HI-RES
models place the bullseye of the heaviest QPF in different
locations and change from run to run. This is trending to be a
moderate impact/low confidence forecast that will translate over
the next 12 to 18 hours. Where the highest QPF has been
consistently located has been in the areas currently in the Flood
Watch, but areas outside of the watch could also see heavy
rainfall and flooding issues.
Lingering showers and thunderstorms will remain in the forecast
through Sunday with the heavy rain threat diminishing each
subsequent day. Temperatures will also trend much cooler with the
thick overcast cloud deck and widspread rainfall expected across
the region.
.LONG TERM...(Saturday through Thursday)
Issued at 425 AM MDT Fri Aug 25 2023
Potentially wet start to the long term forecast with drier
conditions expected to move in by Tuesday. A warming trend is
expected through the early portions of the week and reaches the peak
on Wednesday. Cooler and wetter conditions return for the end of the
work week.
Few changes were made for this forecast package. The upper-level
ridge sits over the western CONUS from Idaho south to southern
Nevada. With northwesterly flow firmly in place across the region,
several vorticity maximums traverse through the ridge and across the
CWA Monday. Residual tropical moisture over the area keeps PW values
between 0.75 and 1.00 inch across most of the CWA. With vorticity
maximums moving over this enhanced moisture region, shower and
thunderstorm development is likely through Monday morning and early
afternoon. Minimal CAPE is expected across the region with the GFS
hinting at MUCAPE values around 100-200 J/kg by midday Monday with
minimal shear. With unfavorable thermodynamic profiles, severe
weather is not a concern for Monday. However, if the ridge axis
shifts slightly more easterly Monday morning, drier conditions will
occur. As of now, the GFS and ECMWF are in good agreement on the
placement of the ridge Monday, leading to growing confidence in the
possibility of showers and thunderstorms. These showers and storms
come to an end Monday afternoon and evening as the upper-level ridge
shifts further east.
By Tuesday afternoon, the upper-level ridge axis is progged to be
directly over the CWA and continues to remain over the CWA through
Wednesday. Dry conditions are expected across the region Tuesday and
Wednesday with the upper-level ridge overhead. 700mb temperatures
are expected to climb towards the 18-20C mark by Wednesday afternoon.
Therefore, blended with the NBM 90th percentile to increase
temperatures a degree or two from the prior forecast package across
western Nebraska. Highs on Wednesday will range from the mid-80s
west of I-25 to upper-90s east of I-25. Temperatures for Wednesday
could increase again in later updates if GFS trends continue through
the weekend. Overall, mid-week looks to be very hot and dry once
again before the upper-level ridge propagates easterly and flattens
out by the end of the day Wednesday.
The GFS and ECMWF begin to diverge on Thursday with the placement of
an upper-level low across Canada and a deep trough moving into the
Pacific Northwest. Thursday afternoon, the ECMWF places a jet streak
just northwest of the CWA, placing the area in a favorable location
for lift. However, the GFS keeps the jet streak over the CWA,
placing northern Colorado in a more favorable region for lift.
Additionally, the GFS keeps a stronger low over southern Canada and
northern North Dakota by Friday morning, while the ECMWF has a
weaker trough that is displaced further north. Similarly, the GFS
has a strong upper-level low over the Pacific Northwest that remains
mostly stationary Friday and Saturday, while the ECMWF keeps the low
off the western coast Friday morning and propagates it south along
the West Coast. Despite the disagreement between the long range
models, both do agree in a cold front moving across the area
Thursday into Friday and dropping temperatures back to the mid-70s
to mid-80s across the region. Kept PoPs rather low due to the
uncertainty between the two models. Trends between the ECMWF and GFS
need to be monitored over the next few days to determine if the
models converge on a similar solution for the system late week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 530 AM MDT Fri Aug 25 2023
A challenging forecast for the 12Z TAF period as VCTS, SHRA, TSRA,
and VCSH all spread across southeast Wyoming and the Nebraska
Panhandle. Scattered showers with some embedded thunderstorms
currently occurring with VCTS actively at KCYS and KSNY. Expect
off and on showers and thunderstorms across all terminals with
small breaks possible in between storms. Heavier rain showers
that pass over terminals will drop ceilings and visibility to the
MVFR category. VCTS for all terminals except KRWL throughout the
TAF period. Additionally, gusty winds likely at all terminals with
gusts in excess of 25 kts expected.
&&
.FIRE WEATHER...
Issued at 425 AM MDT Fri Aug 25 2023
Minimal fire weather concerns through the weekend as area is going
to see widespread wetting rains beginning tonight and continuing
through Saturday. Remnants of Tropical Storm Harold will interact
with incoming monsoonal moisture to create widespread rain across
southeast Wyoming and Nebraska Panhandle. Widespread rain expected
to end from north to south Saturday morning...but still looking
at good chances for afternoon and evening showers and storms each
day through Tuesday. Hotter and drier after Tuesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through late tonight for WYZ115>119.
NE...Flood Watch through late tonight for NEZ054.
&&
SHORT TERM...AW
LONG TERM...AM
AVIATION...AM
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 25, 2:17 AM MST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
317 AM MDT Fri Aug 25 2023
NEZ002-003-019>021-055-095-096-WYZ101>114-260930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Cheyenne County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
317 AM MDT Fri Aug 25 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered showers and thunderstorms possible this afternoon and
evening. Some brief periods of heavy downpours may be possible
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Daily chances for showers and thunderstorms possible through
Monday. Drying out and turning warmer by Tuesday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ054-WYZ115>119-260930-
Kimball County-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
317 AM MDT Fri Aug 25 2023
This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread showers and thunderstorms Friday with heavy rainfall
and flash flooding possible through Saturday morning. A Flash
Flood Watch remains in effect.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Daily chances for showers and thunderstorms possible through
Monday. Drying out and turning warmer by Tuesday.
.Spotter information statement...
Spotter activation will not be needed.
Flash Flood, Cheyenne
- When
- August 25, 7:05 AM MST to 8:05 AM MST
- Where
- Cheyenne County, 1 mi N of Sidney to 1 mi E of Sidney
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.164, -102.980
Reports of flash flooding in Sidney on many city roads. One vehicle stuck in high water.
Flash Flood, Cheyenne
- When
- August 25, 9:15 AM MST
- Where
- Cheyenne County, 1.14 mi NNW of (Sny)sidney Arpt to 2.57 mi SSW of (Sny)sidney Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.116, -102.995
Several county roads flooded around Sidney. Includes county roads 16, 99, and 18.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 25 to 30, 202335 deaths · 28 events
- Excessive Heat and Heat in Arizona, August 25 to 30, 202311 deaths · 8 events
- Hail and Damaging Winds in Kentucky, August 25, 20231 death · $15,000 · 50 kt wind · 16 events
- Flash Flood in Utah, August 25, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, August 25, 2023$5.1 million · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Kentucky, August 25, 20232 injured · 72 kt wind · 21 events
- Damaging Winds in Georgia, August 25, 2023$50,000 · 65 kt wind · 2 events
- Flooding and Damaging Winds in Indiana, August 25 to 26, 2023$27,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in West Virginia, August 25 to 26, 2023$17,000 · 50 kt wind · 16 events
- Damaging Winds in Illinois, August 25 to 26, 202361 kt wind · 20 events
- Heat in Tennessee, August 25, 202312 events
- Excessive Heat in Kentucky, August 25, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113645, 1113647.